Winter Storm, Madison
- When
- January 6, 8:00 PM CST to January 7, 12:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.011, -93.725 (the zone’s center; the record gives no point)
A strong upper level disturbance translated into the Southern Plains from the Southern Rockies on the 6th, strengthening over northern Texas as it did so. Precipitation overspread eastern Oklahoma and northwestern Arkansas as the system approached.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong upper level disturbance translated into the Southern Plains from the Southern Rockies on the 6th, strengthening over northern Texas as it did so. Precipitation overspread eastern Oklahoma and northwestern Arkansas as the system approached. Much of the precipitation fell as rain across the area, but the rain changed to snow over northwestern Arkansas during the evening of the 6th, and continued through the morning of the 7th. Light accumulations of snow fell over much of northwestern Arkansas, but four to five inches of snow accumulated above about the 1800 foot elevation in portions of southeastern Washington and eastern Madison Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 6, 5:27 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
527 PM CST Wed Jan 6 2021
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
IFR ceilings across E OK will prevail through the overnight hours
with gradual improvement into MVFR or low VFR ceilings Thurs
afternoon. Heavier and more widespread precipitation will impact
western AR terminals overnight with conditions lowering into
prevailing IFR to periodic LIFR levels with a rain snow mix
possible across far NW AR terminals. Some improvement is also
expected across this region by Thurs afternoon however fcst will
slower than guidance on ceilings lifting.
&&
.PREV DISCUSSION... /Issued 147 PM CST Wed Jan 6 2021/
DISCUSSION...
Winter weather impact potential tonight into Thursday over NW AR is
the main item of interest in the forecast today.
Mid level cyclogenesis is about to be underway to our southwest,
as a PV max over the TX South Plains rounds the basal portion of
an elongated longwave trough over the central part of the CONUS.
Warm advection in advance of the system has brought showers and
even a few lightning strikes over portions of SE OK thru the day.
Additional rounds of precipitation are expected thru the night and
into Thursday in association with the approaching upper low and
wrap-around bands. The thermal profile aloft will cool from north
to south tonight and Thursday as colder air is brought in toward
the upper low, supporting a change over to snow. The last
question will be the temperatures in the BL or lowest part of the
atmosphere. This is a situation where elevation will play a key
role where temps will be a few degrees cooler and will support
snow all the way to the ground. Once the change over occurs, there
is a window of time late tonight where snow rates could be
moderate to heavy at times, especially in the terrain areas at or
above 2kft. As such, the heaviest accumulations are expected in
those areas, with warning criteria snows likely. The winter storm
warning will be maintained as is. Outside of the highest terrain
but over the Ozark Plateau, lighter amounts are expected but still
could cause some travel impact. Thus, a winter weather advisory
will be maintained as well surrounding the warning. Since the new
forecast has some light accum possible into Thursday afternoon,
the headlines will be extended to 00Z Friday.
The precipitation should come to an end by Thursday evening as the
upper low moves away. Several below average cold days are ahead
though, as we remain situated north of the jet stream with
numerous smaller scale disturbances sliding across the region.
Can't rule out some flurries here and there as these systems slide
across, but nothing worth mentioning in the forecast attm.
The overall trend with the weekend system has been southward and
drier for our area. The latest consensus forecast has gone dry and
will not be changed at this time.
As the pattern amplifies by the middle to latter part of next
week and the mean upper trough shifts east, downslope flow will
then prevail and could lead to a faster warm-up than explicitly
mentioned in this forecast.
Lacy
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 37 42 29 41 / 80 10 0 0
FSM 37 43 30 43 / 100 60 0 0
MLC 38 43 31 43 / 80 10 0 0
BVO 36 42 28 40 / 80 10 0 0
FYV 33 39 27 40 / 100 50 0 0
BYV 34 39 27 37 / 100 50 0 0
MKO 37 42 29 40 / 90 20 0 0
MIO 35 41 26 38 / 90 20 0 0
F10 37 42 29 42 / 80 10 0 0
HHW 39 43 33 46 / 90 10 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...Winter Weather Advisory until 6 PM CST Thursday for ARZ001-010-
019-020.
Winter Storm Warning until 6 PM CST Thursday for ARZ002-011.
&&
AVIATION.....07Hazardous Weather Outlook National Weather Service Tulsa OK 522 PM CST Wed Jan 6 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-071145- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 522 PM CST Wed Jan 6 2021 ...WINTER STORM WARNING IN EFFECT FOR PARTS OF NORTHWESTERN ARKANSAS... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Evening and Tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Limited. AREA...Southeast Oklahoma. ONSET...Ongoing. WINTER WEATHER. SNOW ACCUMULATION. RISK...Limited. AREA...Northwest Arkansas. ONSET...Ongoing. DISCUSSION... Rain showers ongoing across parts of eastern Oklahoma and northwest Arkansas will continue across the region tonight as a low pressure system pushes through the region. Isolated embedded thunderstorms will also be possible into the overnight hours mainly across southeast Oklahoma being closer to the upper level low. Rain mixing with snow to transitioning over to all snow will become possible this evening starting within the higher elevations of far northwest Arkansas. This transition should then spread into lower elevations of far northwest Arkansas and far eastern Oklahoma late evening and overnight tonight. Locations above 2000 feet in Carroll and Madison counties could see 3 to 5 inches of snow with locally higher amounts of 6 inches possible. The heaviest snowfall is expected late tonight into early tomorrow morning with snowfall rates up to 1 inch per hour possible. Snowfall amounts will tend to gradually taper off in the lower elevations with amounts of 1 to 2 inches possible across parts of Benton, Washington and northern Crawford and Franklin counties. Across parts of far eastern Oklahoma and the higher elevations of souther Le Flore county, amounts up toward 1 inch could be possible. Locations within the Arkansas River Valley are not expected to see a transition to snow. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Winter Weather Potential. FRIDAY THROUGH TUESDAY...No Hazards. EXTENDED DISCUSSION... Rain and snow showers will remain possible across mainly northwest Arkansas Thursday morning before the upper level storm system and precipitation exits off to the east Thursday afternoon. After Thursday, the weather pattern is largely quiet with a warming trend expected to start early next week. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929852, 929853.